Back to Ask the Diabetes Team Ask the Diabetes Team

From Utah, USA:

Our son is 14 years old and has been a Type 1 diabetic for the last four and a half years. We are struggling with a very strong dawn phenomenon. Blood sugars seem to steadily rise throughout the night after midnight, often reaching the 300. We are presently using Lispro and pork NPH. He receives injections before each meal and bedtime snack. We have tried various combinations using NPH at dinner time and bedtime snack time as well as Ultralente. None of these have seemed to made any difference in correcting the problem. We have been giving a 3 A.M. injection of 4 units of lispro, which brings his morning reading to a normal level, but feel that there must be a way without doing so. Our doctor is at a loss as to how to help us.


I have been successfully treating some cases similar to your son's with a premixed insulin (such as 10/90 or 20/80) given at bedtime (instead of the NPH or similar slow-acting insulins) and Regular before each meals. Why not also consider switching from Lispro to human Regular fast-acting insulin at least for supper?


[Editor's comment: Of course, in the USA, we don't have any premixes besides 70/30 (70%N/30%R). The ratios Dr. Songini uses (10%R/90%N and 20%R/80%N, using European terminology with Regular listed first) can be mimicked with a bit of Regular mixed with NPH. WWQ]

Original posting 18 May 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.